Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

July 17, 2024Banner County, Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2024, 1:09 PM MDT for Banner County, Cheyenne County, Kimball County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2024, 1:09 PM MDT (19:09 UTC)
Expired
Jul 17, 2024, 1:26 PM MDT
In force
17 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 118 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS55 KCYS 171909
SVRCYS
NEC007-033-105-171945-
/O.NEW.KCYS.SV.W.0101.240717T1909Z-240717T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
109 PM MDT Wed Jul 17 2024

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in the Panhandle of Nebraska...
  Northeastern Kimball County in the Panhandle of Nebraska...
  Southeastern Banner County in the Panhandle of Nebraska...

* Until 145 PM MDT.

* At 109 PM MDT, a severe thunderstorm was located 9 miles north of
  Dix, or 13 miles northeast of Kimball, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Cheyenne, northeastern Kimball and southeastern Banner
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4136 10356 4142 10353 4142 10327 4131 10323
      4125 10335
TIME...MOT...LOC 1909Z 286DEG 15KT 4137 10346 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Charnick
1 follow-up statement
252 
WWUS55 KCYS 171926
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
126 PM MDT Wed Jul 17 2024

NEC007-033-105-171935-
/O.CAN.KCYS.SV.W.0101.000000T0000Z-240717T1945Z/
Cheyenne NE-Kimball NE-Banner NE-
126 PM MDT Wed Jul 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 4136 10356 4142 10353 4142 10327 4131 10323
      4125 10335
TIME...MOT...LOC 1923Z 286DEG 15KT 4135 10337 

$$

Charnick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:10 AM MDT, 1 hour 59 minutes earlier. Its key messages:

  • Increasing moisture today will support strong to briefly severe thunderstorms through this evening. Additionally, heavy rainfall could lead to localized flash flooding.
  • Severe potential late in the week followed by cooler weather for the weekend. Warm-up begins to start the week.
Area forecast discussion, Jul 17, 11:10 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
Issued by National Weather Service Riverton WY
1110 AM MDT Wed Jul 17 2024

.KEY MESSAGES...

- Increasing moisture today will support strong to briefly
  severe thunderstorms through this evening. Additionally, heavy
  rainfall could lead to localized flash flooding.

- Severe potential late in the week followed by cooler weather
  for the weekend. Warm-up begins to start the week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 345 AM MDT Wed Jul 17 2024

Latest GOES WV imagery shows with an upper level ridge across
the western CONUS with a large scale upper low across the Great
Lakes region. More locally, scattered clouds have begun to
develop just north of the analyzed surface low in northeast CO
with isolated early morning showers. Latest observations show
generally weak easterly winds across the NE panhandle with upper
50s to low 60s dew points working into the CWA. However,
westerly winds across the South Laramie Range foothills could
support addition shower development early this morning with
additional convergence just east of Cheyenne.

The active summertime convective pattern will continue once
again today with showers and storms developing along the higher
terrain late this morning. As a shortwave rounds the top of the
ridge, better upper level lift will support more numerous
coverage of storms today, with a few strong to severe storms.
Rather marginal mid-level flow will keep bulk shear values
around 30 kt leading to more multicellular storm mode that could
briefly become severe with strong winds and hail. However,
rather moist profiles with PW values near 0.9" will be
supportive of heavy rain producing storms, especially along the
South Laramie Range Foothills across the I-80 corridor through
Kimball where CAMs have been most consistent with storm
coverage. Latest 3-hr FFG for the southern NE panhandle ranges
from 1.5-2". Storms will continue into the early evening before
slowly dissipating and moving southeast out of the CWA.

Headed into Thursday, the ridge axis over the western CONUS
slightly shifts eastward keeping the best moisture along the
eastern CWA border and extending into central NE. As another
weak shortwave passes overtop of the ridge, afternoon storms
will be possible (20-30%). Coverage will be much less than
today, but a few stronger storms could still develop near areas
of enhanced convergence from remnant outflow boundaries from
previous night's storms in an area of 1500-2000 J/kg MLCAPE per
the latest RAP with HREF 25th percentile values still around
1000 J/kg. These will be in addition to storms developing over
the higher terrain in southeast WY with daytime heating.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 345 AM MDT Wed Jul 17 2024

Northwesterly flow will continue across the region for much of the
weekend into early next week. With a stout, 500mb high over the Four
Corners region, monsoonal moisture will continue to advect into the
region, increasing precipitation chances. Friday will have the best
chance for precipitation as an upper-level shortwave traverses
through the ridge and 500mb cyclonic vorticity advection increases.
A 700mb low attempts to develop with this upper-level shortwave with
a surface low trying to organize. The surface low will bring with it
a cold front and strengthened winds at the surface. The approaching
cold front will support lift across the region, leading to the
development of showers and thunderstorms. The NAM currently shows
around 1000-1100 J/kg of MLCAPE across the Panhandle for Friday
afternoon. Forecast soundings suggest an inverted-V profile with
strong mid-level lapse rates around 9 C/km. Relatively weak steering
flow supports slower moving storms and 1.0in PWAT values indicate
the potential for slow moving, heavy rain producing showers.
However, the dry low-levels will likely lessen some of the heavy
rain as a good portion will evaporate before hitting the surface.
Nonetheless, strong to severe thunderstorms cannot be ruled out and
the Storm Prediction Center currently highlights the Panhandle in a
Marginal Risk for Friday.

The active pattern will continue for the weekend as northwesterly,
upper-level flow remains over the region. The 500mb high begins to
retrograde to the west, which will decrease the monsoonal moisture
across the region, evident by PWATs decreasing towards the 0.5-0.8in
mark on Saturday. Northwesterly flow is favorable for precipitation
across the region, as several vorticity maxima will traverse through
the ridge and initiate afternoon showers and thunderstorms both days
this weekend. With lower moisture in the area, these showers are
expected to be more isolated in nature and likely not overly heavy
rain producers. Temperatures will be pleasant this weekend in the
mid-70s to mid-80s area-wide.

Predominantly northerly upper-level flow will develop by Monday as
the upper-level ridge amplifies to the west and a large fetch of
northerly flow develops across the region. With this fetch of
Canadian air, temperatures will be quite nice on Monday, with highs
in the mid-70s to mid-80s area-wide once again. Afternoon showers
and thunderstorm remain possible throughout the early portions of
the week, typical for this time of year. Long range models are in
agreement on increasing temperatures by mid-week, with highs
returning to the mid-80s and mid-90s area-wide by Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1108 AM MDT Wed Jul 17 2024

Afternoon showers and thunderstorms are possible at all sites today.
Given the isolated nature of the convection, difficult to determine
exact locations that will be impacted, so VCTS and TEMPO groups are
in most TAFs, with a higher confidence prevailing group at KCYS.
Gusty outflow winds and brief MVFR conditions are the main hazards.
Convection decreases this evening, with lighter winds overnight. Low
clouds, and potential fog, is possible to form at KAIA and KSNY
overnight and into Thursday morning. Confidence is not high at this
time, with SCT MVFR clouds indicated in TAFs.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MB
LONG TERM...AM
AVIATION...TW
Hazardous weather outlook, Jul 17, 8:25 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
Issued by National Weather Service Riverton WY
825 AM MDT Wed Jul 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181430-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
825 AM MDT Wed Jul 17 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Increasing moisture today will support strong to briefly severe
thunderstorms through this evening. Additionally, heavy rainfall
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe potential late in the week, followed by cooler weather for
the weekend. Warm-up begins to start the week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jul 17, 12:01 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1201 PM MDT Wed Jul 17 2024

WYZ102-171830-
Niobrara County WY-
1201 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NIOBRARA COUNTY
THROUGH 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lusk, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk and Niobrara County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4267 10442 4273 10455 4291 10444 4285 10425
      4273 10421
TIME...MOT...LOC 1801Z 227DEG 9KT 4274 10444

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Local storm report, Jul 17, 12:15 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1215 PM MDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     Hail             2 WSW Lusk              42.75N 104.49W
07/17/2024  M1.25 Inch       Niobrara           WY   Law Enforcement

&&

MAC
Special weather statement, Jul 17, 12:19 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1219 PM MDT Wed Jul 17 2024

WYZ102-108-171845-
Goshen County WY-Niobrara County WY-
1219 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NIOBRARA AND NORTH
CENTRAL GOSHEN COUNTIES THROUGH 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawhide Buttes, or 8 miles south of Lusk, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Niobrara and north central Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4266 10459 4270 10455 4265 10441 4260 10441
      4257 10448
TIME...MOT...LOC 1819Z 300DEG 5KT 4265 10451

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Jul 17, 1:00 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MDT Wed Jul 17 2024

NEZ095-096-171930-
North Sioux NE-South Sioux NE-
100 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SIOUX COUNTY
THROUGH 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Agate Fossil Beds National Monument, or 30 miles
northeast of Torrington, moving south at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of west central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4254 10396 4254 10387 4228 10381 4225 10392
      4229 10404
TIME...MOT...LOC 1900Z 001DEG 14KT 4245 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Charnick
Special weather statement, Jul 17, 1:05 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
105 PM MDT Wed Jul 17 2024

WYZ118-171930-
Central Laramie County WY-
105 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 130 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchettes, or near Cheyenne, moving southeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Laramie County Fairgrounds at Archer and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 369 and
373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 10475 4123 10473 4117 10459 4112 10460
      4112 10467
TIME...MOT...LOC 1905Z 314DEG 12KT 4120 10471

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Charnick

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:00 PM MDTSpecial Weather StatementCYSSioux30 min
Jul 17, 1:14 PM MDTSevere Thunderstorm WarningCYSSioux31 min
Jul 17, 1:49 PM MDTSpecial Weather StatementCYSSioux26 min
Jul 17, 2:10 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux18 min
Jul 17, 2:26 PM MDTSpecial Weather StatementCYSBanner34 min
Jul 17, 2:33 PM MDTSevere Thunderstorm WarningCYSScotts Bluff27 min
Jul 17, 2:39 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux36 min
Jul 17, 2:49 PM MDTSpecial Weather StatementCYSMorrill41 min
Jul 17, 2:58 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux47 min
Jul 17, 3:24 PM MDTSpecial Weather StatementCYSDawes36 min
Jul 17, 4:02 PM MDTSevere Thunderstorm WarningCYSDawes28 min
Jul 17, 4:07 PM MDTSpecial Weather StatementCYSKimball38 min
Jul 17, 4:31 PM MDTSpecial Weather StatementCYSCheyenne44 min
Jul 17, 5:01 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne29 min
Jul 17, 5:30 PM MDTSpecial Weather StatementCYSCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.